Alert archive / Colorado / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 120, NWS Pueblo, CO

August 3, 1998Las Animas County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Aug 3, 1998, 5:59 PM MDT for Las Animas County, Colorado. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 3, 1998, 5:59 PM MDT (23:59 UTC)
Expired
Aug 3, 1998, 7:00 PM MDT
In force
61 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Las Animas County, CO

What was reported inside it

TimeReportWhereRemark
Aug 3, 6:20 PM MDTThunderstorm Wind 52Thatcher, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 12.0 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 1998-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 15 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 1998-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
15 J/kg
Mixed-layer CIN
-127 J/kg
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 032359 RRA
SVRPUB
COC071-040100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
559 PM MDT MON AUG 3 1998

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN AND CENTRAL LAS ANIMAS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 700 PM MDT

* AT 555 PM MDT...RADAR SHOWED A SEVERE STORM 13 MILES NORTHWEST OF
  THATCHER OR 35 MILES NORTH OF TRINIDAD MOVING SOUTH SOUTHEAST AT 10
  MPH.

SOME LOCATIONS AFFECTED WILL BE THE OPEN COUNTRY SOUTH OF HIGHWAY 10
AND NORTH OF HIGHWAY 350 THROUGH 630 PM.  AT THIS TIME...THE MOST
LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL AND DAMAGING
WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A
SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

JK/MM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 3:00 PM MDT, 2 hours 59 minutes earlier.

Area forecast discussion, Aug 3, 3:00 PM MDT, 2 hours 59 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
300 PM MDT MON AUG 03 1998

WILL KEEP THIS VERY SHORT AS QUITE BUSY WITH WEATHER.  WET PERIOD
IN OFFING FOR CWFA AS 700 MB LOW OVER EASTERN S.D. AT 12Z MONDAY
SHIFTS INTO EASTERN NEBRASKA BY 12Z TUESDAY KEEPING CWFA IN
UNSLOPE MOIST FLOW.  WILL GO WITH SCATTERED TO NUMEROUS SHOWERS
AND THUNDERSTORMS...SOME PRODUCING HEAVY RAINFALL.  MIN
TEMPERATURES NEAR TO A CATEGORY OR LOWER THAN NOTED THIS MORNING.

"77"

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 1:53 AM MDTFlash Flood WarningPUBPueblo117 min
Aug 3, 1:40 PM MDTSevere Thunderstorm WarningPUBEl Paso65 min
Aug 3, 3:39 PM MDTSevere Thunderstorm WarningPUBCuster61 min
Aug 3, 3:49 PM MDTSevere Thunderstorm WarningPUBFremont61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.